May
08
2011
--

HIV: SKIN PROBLEMS-RED RASH

HIV: SKIN PROBLEMS-RED RASH
A rash is usually either diffusely red all over or red only in spots or blotches. It usually appears on the chest, back, arms, face, and legs. Rashes can be accompanied by other symptoms, including fever, swelling of the face, giant welts, or itching.
The most common cause of a red rash covering large areas of the body in people with HIV infection is an adverse reaction to a drug. The most common offending drug is a sulfa
drug—especially trimethoprim-sulfamethoxazole (Bactrim, Septra), the drug usually given for the treatment or prevention of Pneumocystis carinii pneumonia. Sulfa drugs are also treatments for many other infectious diseases in people with and without AIDS. Rashes that are a reaction to sulfa drugs are especially common in people with HIV infection: 30 percent to 50 percent of people with HIV infection have these rashes. In addition to rashes, many people also have fever, low white blood cell counts, or tests showing hepatitis. All these symptoms disappear when the sulfa drug is stopped.
Other drugs can also cause rashes; rashes simply seem to be especially common with the sulfa drugs. One of the problems with identifying the cause of rashes is that they can occur with almost any drug, and many people with HIV infection are taking many drugs. To find out which drug is causing the rash, the physician may stop one drug at a time every two or three days, beginning with the drug most likely to be responsible. Or the physician may suggest a drug holiday: all drugs are stopped, then only those that are necessary are started again.
When the rash occurs, talk to a physician. This consultation is especially important if the drugs causing the rash are also causing such symptoms as swelling of the face, difficulty breathing, large and itching welts, fever, or dizziness when standing (suggesting low blood pressure).
In addition to stopping the drug, the rashes are often treated with antihistamines like Dramamine which can be purchased without a prescription, or with prescription drugs that are sometimes more effective. More serious reactions may require treatment with corticosteroids.
*111\191\2*
A rash is usually either diffusely red all over or red only in spots or blotches. It usually appears on the chest, back, arms, face, and legs. Rashes can be accompanied by other symptoms, including fever, swelling of the face, giant welts, or itching.
The most common cause of a red rash covering large areas of the body in people with HIV infection is an adverse reaction to a drug. The most common offending drug is a sulfa
drug—especially trimethoprim-sulfamethoxazole (Bactrim, Septra), the drug usually given for the treatment or prevention of Pneumocystis carinii pneumonia. Sulfa drugs are also treatments for many other infectious diseases in people with and without AIDS. Rashes that are a reaction to sulfa drugs are especially common in people with HIV infection: 30 percent to 50 percent of people with HIV infection have these rashes. In addition to rashes, many people also have fever, low white blood cell counts, or tests showing hepatitis. All these symptoms disappear when the sulfa drug is stopped.
Other drugs can also cause rashes; rashes simply seem to be especially common with the sulfa drugs. One of the problems with identifying the cause of rashes is that they can occur with almost any drug, and many people with HIV infection are taking many drugs. To find out which drug is causing the rash, the physician may stop one drug at a time every two or three days, beginning with the drug most likely to be responsible. Or the physician may suggest a drug holiday: all drugs are stopped, then only those that are necessary are started again.
When the rash occurs, talk to a physician. This consultation is especially important if the drugs causing the rash are also causing such symptoms as swelling of the face, difficulty breathing, large and itching welts, fever, or dizziness when standing (suggesting low blood pressure).
In addition to stopping the drug, the rashes are often treated with antihistamines like Dramamine which can be purchased without a prescription, or with prescription drugs that are sometimes more effective. More serious reactions may require treatment with corticosteroids.
*111\191\2*
Google Bookmarks Digg Reddit del.icio.us Ma.gnolia Technorati Slashdot Yahoo My Web
Written by admin in: General health,HIV |

Powered by WordPress | Aeros Theme | TheBuckmaker.com WordPress Themes